Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 67, NWS Aberdeen, SD

June 24, 1997Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 1997, 2:25 AM MDT for Dewey County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 2:25 AM MDT (08:25 UTC)
Expired
Jun 24, 1997, 3:15 AM MDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:00 AM MDTThunderstorm Wind 61La Plant, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:45 AM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 240825 RRA
SVRABR
SDC021-031-041-129-240915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
325 AM CDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN CAMPBELL COUNTY - NORTH CENTRAL SOUTH DAKOTA
  EASTERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA
  WESTERN WALWORTH COUNTY - NORTH CENTRAL SOUTH DAKOTA
  EASTERN CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 415 AM CDT (315 AM MDT)
 
* SOME COMMUNITIES AFFECTED
  WAKPALA
  POLLACK
  MOBRIDGE
  SELBY

* AT 325 AM CDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM
 MCLAUGHLIN TO NEAR LA PLANT. THE LINE WAS MOVING EAST AT 40 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

RGB/TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:32 PM MDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 23, 7:32 PM MDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
830 PM CDT MON JUN 23 1997

SO FAR THE CAP IS HOLDING!  TNTS UPPER AIR CONT TO SHOW VERY WARM MID
LEVEL TEMPS BUT WITH PLENTY OF INSTABILITY PER CAPES AROUND 3K AND LI
-9.  SFC FRNT FRM NW OF ABR S TO JUST NORTH OF PIR SEEMS TO HAVE MADE
LITTLE IF ANY PROGRESS THIS EVE.  BNDRY HAS BEEN THE FOCUS FOR SOME ACCAS
JUST NW OF ABR.  FOR NOW WILL LEAVE FORECAST AS IS SINCE ANY STORMS THAT
MIGHT POP WILL QUICKLY GO SVR...ALTHO HELICITY VALUES NOT REAL FAVORABLE
FOR SUPERCELLS OVER MOST OF THE CWA..  MAIN THREAT MAY END UP BEING
HEAVY RAIN AND WILL HAVE TO KEEP EYE ON THIS THRU NIGHT.  ALL THIS SAID PRE
FNTL CONVECTION MIGHT BE HARD TO COME BY TNT GIVEN THAT 12Z MODELS ARENT
SHOWING THE THICKNESS RIDGE CRASHING UNTIL DAYTIME TUE.  WILL SEE.

.ABR...NONE.
TDK

In the hours before

Special weather statement, Jun 24, 2:17 AM MDT, 8 minutes before
SDZ003>006-010-015-017-033-034-241120-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 AM CDT (216 AM MDT) TUE JUN 24 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTION OF NORTH
CENTRAL...CENTRAL AND NORTHEASTERN SOUTH DAKOTA. SOME COMMUNITIES
INCLUDED IN THE WATCH ARE ABERDEEN...MOBRIDGE...FT PIERRE...FAULKTON
AND IPSWICH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS HAVE ALREADY PRODUCED STRONG WINDS AND COPIOUS AMOUNTS
OF HAIL OVER PARTS OF NORTH CENTRAL SOUTH DAKOTA. SEEK SHELTER IF
THESE STORMS APPROACH.
BANN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:02 AM MDTSevere Thunderstorm WarningABRCorson43 min
Jun 24, 1:20 AM MDTSevere Thunderstorm WarningABRDewey60 min
Jun 24, 1:48 AM MDTSevere Thunderstorm WarningABRCorson47 min
Jun 24, 2:25 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.